What are the effects of drinking alcohol while taking antibiotics?

Antibiotics and alcohol can cause similar side effects, such as stomach upset, dizziness and drowsiness. Combining antibiotics and alcohol can increase these side effects.

A few antibiotics — such as metronidazole (Flagyl), tinidazole (Tindamax), and sulfamethoxazole and trimethoprim (Bactrim) — should not be mixed with alcohol because this may result in a more severe reaction. Drinking any amount of alcohol with these medications can result in side effects such as flushing, headache, nausea and vomiting, and rapid heart rate.

Also, the antibiotic linezolid (Zyvox) interacts with certain alcoholic beverages, including red wine and tap beer. Drinking these beverages with this medication can cause a dangerous increase in blood pressure.

Keep in mind that some cold medicines and mouthwashes also contain alcohol. So check the label and avoid such products while taking these antibiotics.

Although modest alcohol use doesn't reduce the effectiveness of most antibiotics, it can reduce your energy and delay how quickly you recover from illness. So, it's a good idea to avoid alcohol until you finish your antibiotics and are feeling better.

With

Pritish K. Tosh, M.D.

From Mayo Clinic to your inbox

Sign up for free, and stay up to date on research advancements, health tips and current health topics, like COVID-19, plus expertise on managing health.

To provide you with the most relevant and helpful information, and understand which information is beneficial, we may combine your email and website usage information with other information we have about you. If you are a Mayo Clinic patient, this could include protected health information. If we combine this information with your protected health information, we will treat all of that information as protected health information and will only use or disclose that information as set forth in our notice of privacy practices. You may opt-out of email communications at any time by clicking on the unsubscribe link in the e-mail.

March 19, 2022 See more Expert Answers